Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 10, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Nov 12, 2020, 11:54 AM EST for Bladen County, Robeson County, North Carolina. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 12, 2020, 11:54 AM EST (16:54 UTC)
- Expired
- Nov 12, 2020, 4:30 PM EST
- In force
- 5 hr
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bladen County, NC, Robeson County, NC
The radar
The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 12, 1:19 PM EST | FLASH FLOOD | 3 E Barker Ten Mile, NC | NC DOT REPORTS ROAD FLOODING AND POSSIBLE WASHOUT ON SR-1847 (INDIAN HERITAGE RD) NEAR SR-1959 (BENNY RD) EAST OF BARKER TEN MILE. |
| Nov 12, 2:47 PM EST | FLASH FLOOD | 1 N Smiths, NC | NC DOT REPORTS ROAD WASHED OUT ON WILKINS RD/SR-1964 NEAR HOWELL RD/SR-1935 |
| Nov 12, 3:07 PM EST | FLASH FLOOD | 4 Ssw Smiths, NC | NC DOT REPORTS ROAD CLOSED/WASHED OUT ON LAMB RD/SR-2106 NEAR LONG RD/SR-2107 EAST OF LUMBERTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 85 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 507 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.9
The text
As transmitted.
241
WGUS52 KILM 121654
FFWILM
NCC017-155-122000-
/O.NEW.KILM.FF.W.0010.201112T1654Z-201112T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
1154 AM EST Thu Nov 12 2020
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Northwestern Bladen County in southeastern North Carolina...
East Central Robeson County in southeastern North Carolina...
* Until 300 PM EST.
* At 1154 AM EST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Lumberton, Smiths, Tolarsville, Howellsville, Duart, Tobermory,
Butters, Jerome, Hestertown and Tar Heel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause dangerous flooding,
especially near creeks and streams, drainage ditches, and low-lying
flood prone areas. Turn around, don't drown if you encounter a
flooded road. Most flood deaths occur in vehicles. Stay away from
storm drains, culverts, creeks, and streams. Water levels can rise
rapidly and sweep you away.
&&
LAT...LON 3484 7886 3485 7865 3459 7884 3456 7886
3453 7889 3458 7902
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 3 HOURS
$$
VAO2 follow-up statements
351
WGUS52 KILM 121945
FFWILM
NCC017-155-122130-
/O.EXT.KILM.FF.W.0010.000000T0000Z-201112T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
245 PM EST Thu Nov 12 2020
The National Weather Service in Wilmington has extended the
* Flash Flood Warning for...
Northwestern Bladen County in southeastern North Carolina...
East Central Robeson County in southeastern North Carolina...
* Until 430 PM EST.
* At 245 PM EST, Doppler radar indicated heavy rain across the
warned area. Between 3.5 and 6 inches of rain have fallen. Flash
flooding is already occurring, particularly east of Lumberton.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Lumberton, Smiths, Tolarsville, Howellsville, Duart, Tobermory,
Butters, Jerome, Hestertown and Tar Heel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause dangerous flooding,
especially near creeks and streams, drainage ditches, and low-lying
flood prone areas. Turn around, don't drown if you encounter a
flooded road. Most flood deaths occur in vehicles. Stay away from
storm drains, culverts, creeks, and streams. Water levels can rise
rapidly and sweep you away.
&&
LAT...LON 3484 7886 3485 7865 3459 7884 3456 7886
3453 7889 3458 7902
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.25-1 INCH IN 2 HOURS
$$
VAO451
WGUS72 KILM 122134
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
434 PM EST Thu Nov 12 2020
NCC017-155-122144-
/O.EXP.KILM.FF.W.0010.000000T0000Z-201112T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bladen NC-Robeson NC-
434 PM EST Thu Nov 12 2020
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN BLADEN AND EAST
CENTRAL ROBESON COUNTIES...
FAlthough the heavy rain has ended, remain alert for swollen creeks,
streams and rivers in this area, as well as washed out roads. Please
continue to heed remaining road closures.
A Flood Watch remains in effect until 900 PM EST for portions of
southeast North Carolina and northeast South Carolina.
LAT...LON 3484 7886 3485 7865 3459 7884 3456 7886
3453 7889 3458 7902
$$
RGZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 10:02 AM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Nov 12, 10:02 AM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1002 AM EST Thu Nov 12 2020
.SYNOPSIS...
Heavy rainfall is expected today as ETA crosses Florida to the
Atlantic. The heaviest rain will move offshore tonight, with a
drying trend expected on Friday, followed by cooler air over the
weekend. Seasonably cool temperatures are expected much of next
week behind a Sunday night cold front.
&&
.UPDATE...
Really no changes to the forecast this morning. A more
concentrated area of heavy rainfall is just moving into the
western areas of the CWA and is expected to move offshore by
later this evening.
&&
.NEAR TERM /THROUGH FRIDAY/...
Dangerous flash flooding potential front-stage today, as the
ground is becoming primed with antecedent water early this
morning prior to the main show later today, where an additional
2.5-5 inches of rain is expected, as Eta's rain-loaded airmass
is drawn NNE across NE SC and SE NC, A 'Flash Flood Watch' is in
effect for the region today.
Dual Pol Instantaneous rain-rates showing average 2.5 inch per hour
rates in heavy showers, with isolated pockets between 3-4 inches per
hour. These rates can be expected later today as the primary swath
traverses our county warning area. Rates will be variable in a 30-35
kt steering flow.
GOES precipitable water shows values near 2 inches spreading into
region. The moderately swift convective flow will be capable of
laying down strong gusts near strong showers or isolated TSTMS, and
the SPC has maintained a marginal risk, with low level helicity
suggesting a non-zero tornado threat, mainly late morning through
afternoon.
Main QPF axis to edge offshore tonight, showers lingering Friday but
not a great deal of additional rainfall anticipated, then abrupt
full drying late Friday as a change of air mass overspreads the
region with temperature and absolute humidity dropping.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
A welcome rain-free period as cooler and drier high pressure build
in from the north behind cold front/Eta in a zonal mid level flow
regime. Sky cover will be minimal and Saturday daytime highs very
near to their climatological normals for the first time in over a
week. A little bit of vertical mixing both nights on the other hand
will keep low temperatures a bit elevated above normal.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The airmass from earlier in the week streams back in from the south
for one more day as its parent high progresses east off the New
England coast. The warmth will be short-lived this time as a more
robust front quickly approaches from the northwest. Isolated showers
are tough to rule out as the moisture moves ashore but with the lack
of any forcing they will be just that. And with the moisture return
pretty limited the FROPA itself will not bring any meaningful rain
chances Sunday night. Then it's back to seasonable temperatures by
Monday as a large area of high pressure builds in. This high will be
driven by a very broad low amplitude mid level trough in the Great
Lakes. Sunny and seasonable weather will round out the period in
neutral to weak cold low level advection and northwesterly flow
aloft.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Difficult flight conditions, as heavy rain and Eta moisture
spur IFR ceilings and visibility today. Winds mainly SSE this
TAF cycle 6-13kts becoming NE 8-12kts by tonight, with heavy
rainfall moving offshore after 03-04Z. IFR ceilings may linger
through the end of the period.
Extended Outlook...Inclement weather will continue through
Friday with showers and MVFR/IFR conditions. Improvement on
Saturday as drying and cooling arrive.
&&
.MARINE...
Through Friday...Upgraded to Gale as the very outer wind field
of Eta brings gusts up to 35 kt across our outer waters late
today and tonight. In addition, compromised visibility in heavy
rain is expected this morning and again this evening. S-SE wave
energy will dominate at around 8 seconds, but an added wind-sea
layer will form as NE winds increase tonight into Friday,
making conditions even more difficult in small craft navigation,
but heavy rain should shift east of the 0-20 nm waters during
Friday. Gusts to 35 kt outer waters should be expected.
Friday night through Monday...Northerly winds abate
and veer as high pressure to our north progresses eastward.
Additionally what's left of Eta will be pulling away to the
northeast. An advisory may linger along the shoal/AMZ 252 but
the 6 ft seas appear to drop out of most other zones. As the
high continues to progress so too does the veering of our wind
Saturday night into Sunday, eventually turning to the south.
This southerly flow will pick up in speed later in the day and
Sunday night ahead of a healthy cold front. Northerly winds
behind the boundary slated for Monday but no big surge of high
pressure so wind speeds will not change much. Wave heights
likely change little as well though the sharp direction change
will steepen wave faces as the dominant period shortens.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through late tonight for SCZ017-023-024-032-
033-039-054>056-058-059.
NC...Flash Flood Watch through late tonight for NCZ087-096-099-
105>110.
MARINE...Gale Warning from 6 PM this evening to 6 AM EST Friday for
AMZ250-252-254-256.
&&
SYNOPSIS...ILM
UPDATE...SHK
NEAR TERM...08
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...IGB
MARINE...ILMHazardous weather outlook, Nov 12, 6:03 AM EST, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 603 AM EST Thu Nov 12 2020 AMZ250-252-254-256-131115- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 603 AM EST Thu Nov 12 2020 ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST FRIDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Small Craft Advisory could linger into early Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-054>056- 058-059-131115- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- 603 AM EST Thu Nov 12 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-131115- Inland New Hanover- 603 AM EST Thu Nov 12 2020 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING... ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor tidal flooding may prevail for several more days along the lower Cape Fear river. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 8
In the hours before
Special weather statement, Nov 12, 11:27 AM EST, 27 minutes before
Special Weather Statement National Weather Service Wilmington NC 1127 AM EST Thu Nov 12 2020 SCZ033-054>056-058-121715- Marion SC-Coastal Georgetown SC-Coastal Horry SC- Inland Georgetown SC-Central Horry SC- 1127 AM EST Thu Nov 12 2020 ...SPECIAL WEATHER STATEMENT FOR CENTRAL GEORGETOWN...SOUTHWESTERN HORRY AND SOUTH CENTRAL MARION COUNTIES UNTIL 1215 PM EST... At 1126 AM EST, Doppler radar was tracking a strong thunderstorm over Oatland, or 8 miles north of Georgetown, moving northeast at 40 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Georgetown, Socastee, Dongola, Plantersville, Graves, Yauhannah, Bucksville, Oatland, Bucksport and Georgetown Memorial Hospital. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3347 7952 3384 7923 3371 7899 3332 7928 TIME...MOT...LOC 1626Z 209DEG 34KT 3349 7933 VAO
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 8:06 PM EST | Areal Flood Advisory | ILM | Robeson | 114 min |
| Nov 11, 8:55 PM EST | River Flood Warning | ILM | Robeson | 21 days |
| Nov 11, 8:55 PM EST | River Flood Warning | ILM | Bladen, Cumberland | 21 days |
| Nov 12, 4:22 AM EST | Coastal Flood Advisory | ILM | New Hanover | 4 hr |
| Nov 12, 5:11 AM EST | Gale Warning | ILM | 22 hr | |
| Nov 12, 11:28 AM EST | River Flood Warning | ILM | Bladen | 21 days |
| Nov 12, 11:28 AM EST | River Flood Warning | ILM | Pender | 21 days |
| Nov 12, 11:40 AM EST | Areal Flood Advisory | ILM | Bladen, Columbus, Robeson | 5 hr |
| Nov 12, 1:07 PM EST | Areal Flood Advisory | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender | 3 hr |
| Nov 12, 2:10 PM EST | Special Weather Statement | ILM | Brunswick, Columbus, New Hanover | 50 min |
| Nov 12, 3:34 PM EST | Flood Watch | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender, Robeson | 5 hr |
| Nov 12, 4:15 PM EST | Areal Flood Advisory | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender | 3 hr |
| Nov 12, 4:16 PM EST | Areal Flood Advisory | ILM | Bladen, Columbus, Robeson | 3 hr |
| Nov 12, 4:47 PM EST | Coastal Flood Advisory | ILM | New Hanover | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.